Puerto Rico, 2015

Flash Flooding and Flooding in Puerto Rico, May 20, 2015

May 20, 2015 · NWS SJU · 10 events in 2 counties and zones

A very weak low level wind flow and a broad upper level jet resulted in strong convection which remained nearly stationary for few hours. Showers moved through the northeastern portions of PR including the San Juan metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A very weak low level wind flow and a broad upper level jet resulted in strong convection which remained nearly stationary for few hours. Showers moved through the northeastern portions of PR including the San Juan metro area. Some urban and small streams advisories were issued for this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 20, 11:51 AM AST, 3 hours 59 minutes earlier.

Area forecast discussion, May 20, 11:51 AM AST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1151 AM AST WED MAY 20 2015

.UPDATE...SHOWERS MOVED THROUGH THE NORTHEASTERN PORTIONS OF PR
INCLUDING THE SAN JUAN METRO AREA. NO URBAN FLOODING WAS REPORTED
WITH THIS ACTIVITY AND MOST OF THE SHOWERS MOVED QUICKLY WITH
LIGHT TO MODERATE INTENSITY. VISIBLE SATELLITE INDICATES THAT
CLOUDINESS HAS INCREASED SIGNIFICANTLY DURING THE DAY ACROSS THE
LOCAL ISLANDS AS MOISTURE INCREASES. SOME SHOWERS HAVE ALSO
DEVELOPED ACROSS THE USVI BUT THEY HAVE MOVED AWAY QUICKLY.

THE INTERIOR AND WESTERN SECTIONS OF PR IS EXPECTED TO OBSERVE
NUMEROUS SHOWERS WITH ISOLATED THUNDERSTORMS THIS AFTERNOON.
LATEST GUIDANCE ALSO SUGGESTS THAT AS THE AFTERNOON
PROGRESSES...SOME OF THE SHOWERS WILL SLOWLY DRIFT NORTH AND
AFFECT PORTIONS OF NORTH CENTRAL AND NORTHWEST PR.

MOISTURE WILL CONTINUE TO INCREASE SLIGHTLY TODAY INTO TONIGHT
THEN HOLD FOR THE NEXT FEW DAYS. WITH THIS INCREASE IN MOISTURE
...IT WILL BE POSSIBLE FOR OVERNIGHT SHOWERS TO MOVE IN FURTHER
INLAND AND AFFECT SOME SECTORS IN THE EASTERN INTERIOR OF PR.

&&

.AVIATION...NO CHANGES FROM THE PREVIOUS DISCUSSION. SHRA/TSRA
ACTIVITY EXPECTED TO DEVELOP ACROSS THE INTERIOR AND WESTERN
SECTIONS OF PR THIS AFTERNOON...POSSIBLY AFFECTING TJMZ AND TJBQ
AFTER 20/17Z. MTN OBSCURATIONS ARE TO BE EXPECTED AS WELL. WINDS
WILL PREVAIL FROM THE EAST WITH SEA BREEZE VARIATIONS AT AROUND 10
TO 15 KTS UNTIL 20/23Z.

&&

.MARINE...SEAS ARE EXPECTED TO BE MAINLY AT 4 FEET OR LESS AND
WINDS UP TO AROUND 15 KNOTS.

&&

.PREV DISCUSSION... /ISSUED 514 AM AST WED MAY 20 2015/

DISCUSSION...MOISTURE TO SLOWLY INCREASE OVER LOCAL ISLANDS
THROUGH THU WITH PRECIPITABLE WATER APPROACHING 2 INCHES. 00Z
TJSJ SOUNDING AND MIMIC-TPW PRODUCT SUGGEST IT MIGHT BE CLOSER
TO 2 INCHES THAN GFS IMPLIES. ONLY A VERY WEAK LOW LEVEL WAVE IS
APPROACHING IN THE EASTERN CARIBBEAN AND NOT LIKELY TO CONTRIBUTE
TO DEVELOPING SHOWERS BY ITSELF. BUT A BROAD UPPER LEVEL JET IS
OVER THE AREA TOO AND UPPER DIVERGENCE COULD HELP SUSTAIN
CONVECTION ONCE IT STARTS...MORE LIKELY ON THU AS GFS SHOWS UPPER
DIVERGENCE OVER THE AREA THEN FROM 18Z-24Z. CIRRUS CLOUDS DO NOT
APPEAR WIDESPREAD OR THICK ENOUGH TO LIMIT DAYTIME HEATING SO
EXPECT WESTERN PR ESPECIALLY TO RECEIVE GOOD RAINS. THUNDER TOO
ESPECIALLY THU.

FRI TO BEGIN A SLOW DRYING TREND AGAIN AS THE WAVE MOVES ON BUT
DOES NOT BECOME VERY DRY AGAIN UNTIL EARLY NEXT WEEK WHEN A MID
LEVEL RIDGE BUILDS OVER FL AND BAHAMAS. GFS SHOWS IT NOT CAUSING
SIGNIFICANT MID-LEVEL DRYING THOUGH UNTIL ABOUT WED.

AVIATION...VFR CONDS WILL CONTINUE ACROSS MOST OF THE TERMINALS
THRU THE FORECAST PERIOD. HOWEVER...AFTERNOON CONVECTION OVER THE
INTERIOR AND WESTERN PR COULD PRODUCE BRIEF MVFR/IFR CONDS IN AND
AROUND TJBQ AND TJMZ BETWEEN 20/19-22Z. MOUNTAIN OBSCURATIONS ARE
ALSO LIKELY ACROSS CENTRAL AND WEST INTERIOR OF PR. WINDS WILL VEER
TO ESE THROUGHOUT THE DAY...RANGING BETWEEN 10-15 KTS BELOW FL070.

MARINE...WINDS TO BE 15 KNOTS OR LESS TODAY AND WILL GRADUALLY
INCREASE TOWARDS THE WEEKEND. BUT SEAS TO BE GENERALLY 4 FT OR
LESS UNTIL TRADE WINDS INCREASE AGAIN...REACHING 5 FT PROBABLY FRI
NIGHT/SAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  77  90  77 /  30  20  40  40
STT  86  77  87  79 /  40  40  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
AM...NONE.
&&

25/09
Hazardous weather outlook, May 20, 6:04 AM AST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
604 AM AST WED MAY 20 2015

AMZ710>745-PRZ001>013-211015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
604 AM AST WED MAY 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

LOCALIZED FLOODING IS POSSIBLE IN PARTS OF THE INTERIOR...NORTH
AND WEST PUERTO RICO THIS AFTERNOON. THUNDERSTORMS MAY PRODUCE
INTENSE RAINFALL...LEADING TO URBAN AND SMALL STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CONDITIONS BECOME MORE FAVORABLE FOR SHOWERS AND THUNDERSTORMS LATE
WEDNESDAY AND THURSDAY WITH INCREASING MOISTURE AND INSTABILITY.
HEAVY RAINFALL AND MINOR FLOODING ARE POSSIBLE ACROSS THE LOCAL
AREA. THE CHANCE FOR SHOWERS AND STORMS WILL GRADUALLY DECREASE
ON FRIDAY AND CONTINUE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AMZ715-725-VIZ001-002-211015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
604 AM AST WED MAY 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The San Juan radar (TJUA), 29 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

6 flood, 4 flash flood. Local standard time, as filed.

Flood, Trujillo Alto

When
May 20, 3:50 PM AST to 4:54 PM AST
Where
Trujillo Alto County, 2.91 mi NNW of Trujillo Alto to 2.78 mi NNW of Trujillo Alto
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.369, -66.016

Person trapped in car on flooded road 181 intersection with road 199 in front of Walgreens and JF Montalvo.

Flood, San Juan

When
May 20, 3:50 PM AST to 4:54 PM AST
Where
San Juan County, 6.98 mi NW of Trujillo Alto to 6.79 mi NW of Trujillo Alto
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.395, -66.081

Flooding on 21st street int 54 street, Urb. Reparto Metropolitano.

Flash Flood, San Juan

When
May 20, 3:50 PM AST to 4:54 PM AST
Where
San Juan County, 2.54 mi WNW of San Juan to 2.43 mi WNW of San Juan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.399, -66.083

Home and street flooded on 38Street number 1200, Reparto Metropolitano.

Flash Flood, San Juan

When
May 20, 3:50 PM AST to 4:54 PM AST
Where
San Juan County, 1.67 mi NW of San Juan to 1.74 mi NW of San Juan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.395, -66.070

Home flooded on 5th street, Villa Nevares, close to Villa Nevares park.

Flood, San Juan

When
May 20, 3:50 PM AST to 4:54 PM AST
Where
San Juan County, 1.8 mi NW of San Juan to 1.78 mi NW of San Juan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.399, -66.068

Flooded 18th street on Urb. Villa Nevarez.

Flood, San Juan

When
May 20, 3:50 PM AST to 4:54 PM AST
Where
San Juan County, 1.41 mi WNW of San Juan to 1.3 mi WNW of San Juan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.391, -66.068

Flooding on Expreso Las Americas into 21st street, former Oso blanco jail ramp.

Flood, Trujillo Alto

When
May 20, 3:50 PM AST to 4:54 PM AST
Where
Trujillo Alto County, 3.13 mi NNW of Trujillo Alto to 3.04 mi NW of Trujillo Alto
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.368, -66.026

Flooding on 15th street intersection with 14 at Alturas de Interamericana.

Flood, San Juan

When
May 20, 3:50 PM AST to 4:54 PM AST
Where
San Juan County, 0.91 mi NW of San Juan to 1.26 mi NW of San Juan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.388, -66.061

Street flooded and car trapped on street number 1, in front of UMET.

Flash Flood, San Juan

When
May 20, 3:50 PM AST to 4:54 PM AST
Where
San Juan County, 3 mi WNW of San Juan to 2.82 mi WNW of San Juan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.399, -66.091

Street and home flooding on 16th street, Villa Nevarez, number 355.

Flash Flood, San Juan

When
May 20, 3:50 PM AST to 4:54 PM AST
Where
San Juan County, 0.24 mi WSW of San Juan to 0.18 mi WSW of San Juan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.379, -66.053

Street and home flooded in Urb. Sagrado Corazon, San Genaro street 381, 387, 389.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2015Every state in 2015This day in weather historyWarnings in Puerto Rico, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574382, 574383, 574472, 575333, 575334, 575335, 576015, 576020, 576021, 576170.